Thunderstorm Wind, Stephens
- When
- July 30, 8:00 PM CST
- Where
- Stephens County, 8.01 mi W of Velma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.450, -97.810
Public report of 60 mph wind gusts. No damage was reported.
A slow moving surface trough coupled with abundant low and mid level moisture and moderate northwesterly mid level flow led to scattered severe storms across central Oklahoma late in the day. With training storms, flash flooding was reported near Choctaw and a few locations also received damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A slow moving surface trough coupled with abundant low and mid level moisture and moderate northwesterly mid level flow led to scattered severe storms across central Oklahoma late in the day. With training storms, flash flooding was reported near Choctaw and a few locations also received damaging winds. The Burneyville mesonet site recorded a 106 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 5:26 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED JUL 30 2014
.DISCUSSION...
REFER TO THE 00Z AVIATION FORECAST BELOW...
&&
.AVIATION...
TRICKY AVIATION FORECAST THIS PERIOD...WITH ONGOING SHOWERS AND
STORMS FROM NORTHERN THROUGH CENTRAL OKLAHOMA...AND WIDESPREAD
INTERMITTENT MVFR/IFR CIGS. EXPECT A FRONT WILL CONTINUE TO MOVE
THROUGH ALL TERMINALS...RESULTING IN A NORTHERLY WIND SHIFT BY
05Z. LARGE AREA OF SHRA WILL GRADUALLY MOVE EAST OVERNIGHT...WITH
AT LEAST ONE COMPLEX OF TSRA FROM CENTRAL THROUGH EAST/SOUTHEAST
OKLAHOMA FROM 00Z THROUGH AROUND 08Z THURS. HEAVY RAINFALL WITH
THE STRONGER STORMS MAY RESULT IN VSBYS REDUCED TO A MILE OR
LESS...ESPECIALLY FROM KOKC/KOUN SOUTHEASTWARD. WHILE SHRA/TSRA
SHOULD EVENTUALLY MOVE EAST OF TERMINALS BY 06Z...INTERMITTENT
MVFR/IFR CIGS WILL LIKELY LINGER AT ALL TERMINALS THROUGH AT LEAST
12Z THURS. GRADUAL IMPROVEMENT IN CIGS IS THEN FORECAST BY 18Z.
&&
.PREV DISCUSSION... /ISSUED 547 PM CDT WED JUL 30 2014/
UPDATE...
ADJUSTED RAIN CHANCES THIS EVENING ACROSS THE AREA.
DISCUSSION...
BAND OF HEAVY RAIN WILL AFFECT CENTRAL OKLAHOMA AND
THE OKLAHOMA CITY METRO AREA THROUGH 10 PM THIS EVENING.
LATEST RADAR INDICATED A BAND OF HEAVY RAIN FROM HINTON TO
KINGFISHER TO GUTHRIE SLOWLY MOVING SOUTH ALONG A FRONT. THIS
BAND WILL CONTINUE TO PUSH SOUTHEAST THIS EVENING...BRINGING
1 TO 2 INCHES OF RAINFALL. THIS BAND MAY CONTINUE TO SLOWLY
PUSH SOUTHEAST THROUGHOUT THE NIGHT. LATEST HRRR RUNS HAVE BEEN
HINTING AT THIS POTENTIAL.
FLASH FLOOD WATCH IS IN GOOD SHAPE AND WILL NOT ALTER AT
THIS TIME.
APPEARS THAT THE CHANCES FOR ADDITIONAL STORM DEVELOPMENT IN
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY BE DECREASING
DUE TO PERHAPS CAPPING AND SOME MID/UPPER LEVEL DRYING/SUBSIDENCE
DEPICTED IN THE LATEST WATER VAPOR SATELLITE IMAGERY. CANNOT
COMPLETELY RULE OUT A FEW STORMS DEVELOPING IN THESE AREAS OVER
THE NEXT FEW HOURS...THOUGH CONFIDENCE REMAIN LOW.
MOST...IF NOT ALL...RAIN HAS ENDED IN WESTERN OKLAHOMA AND
PERHAPS WESTERN NORTH TEXAS...ESPECIALLY WEST OF AN ALVA
TO WEATHERFORD TO ALTUS TO CROWELL LINE.
WILL CONTINUE TO UPDATE THIS EVENING AS NECESSARY.
MBS
PREV DISCUSSION... /ISSUED 359 PM CDT WED JUL 30 2014/
DISCUSSION...
PRIMARY PRECIPITATION BAND CONTINUES TO MOVE EAST ACROSS NORTHERN
AND CENTRAL OKLAHOMA BUT ARE SEEING REDEVELOPMENT BEGINNING ACROSS
SOUTHWEST OKLAHOMA. REDEVELOPMENT WILL LIKELY CONTINUE THIS
EVENING AS SURFACE FRONT MOVES SOUTH AND LOW LEVEL JET INCREASES.
COORDINATED WITH NESDIS AND WE AGREED THAT THERE ARE SOME SIGNALS
OF POTENTIALLY HEAVY RAINFALL ACROSS SOUTH CENTRAL AND
SOUTHEASTERN OKLAHOMA OVERNIGHT. HAVE EXPANDED THE FLASH FLOOD
WATCH TO INCLUDE MURRAY... JOHNSTON... COAL AND ATOKA COUNTIES
WHERE THERE IS THE BEST SIGNAL OF THE QPF AXIS IS LOCATED. ON THE
OTHER SIDE... HAVE CANCELLED THE FLASH FLOOD WATCH ACROSS WESTERN
OKLAHOMA WHERE HEAVY RAINFALL APPEARS UNLIKELY WITH THE EASTWARD
MOVEMENT OF THIS SYSTEM. SOME LINGERING PRECIPITATION WILL PERSIST
SOUTHEAST TOMORROW BEFORE THIS SYSTEM MOVES TO THE EAST. PRECIP
CHANCES LOOK LOW AFTER TOMORROW AND TEMPERATURES WILL GRADUALLY
CLIMB BACK TO CLOSE TO CLIMO VALUES BY EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 78 64 84 / 90 30 0 0
HOBART OK 64 79 63 85 / 40 10 0 0
WICHITA FALLS TX 68 79 66 86 / 40 20 10 0
GAGE OK 60 79 61 85 / 20 0 0 0
PONCA CITY OK 63 80 61 84 / 70 20 0 0
DURANT OK 67 76 63 82 / 80 50 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ018>020-
024>032-040>043-047-048.
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR OKZ012-013.
TX...NONE.
&&
17/84HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 412 PM CDT WED JUL 30 2014 OKZ004>048-050>052-TXZ083>090-312100- HARPER-WOODS-ALFALFA-GRANT-KAY- ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE- KINGFISHER-LOGAN-PAYNE-BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA- LINCOLN-GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON- GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY- PONTOTOC-COAL-COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL- BRYAN-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 412 PM CDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... A LARGE AREA OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS MAINLY THE EASTERN HALF OF OKLAHOMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. THE THREAT FOR HEAVY RAINFALL AND POTENTIAL FLOODING WILL SHIFT EAST THROUGH THE NIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH 11 PM THIS EVENING WHERE GREATER INSTABILITY EXISTS. GUSTY WINDS UP TO 50 MPH AND LOCALLY HEAVY DOWNPOURS ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THUNDERSTORMS WITH HEAVY RAINFALL WILL REMAIN POSSIBLE IN SOUTHEAST OKLAHOMA EARLY IN THE MORNING THURSDAY...BEFORE MOVING SOUTHEAST OF THE AREA BY THURSDAY AFTERNOON. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT WED JUL 30 2014
OKZ027-310045-
GRADY OK-
724 PM CDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY COUNTY UNTIL
745 PM CDT...
AT 720 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AGAWAM...
MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS SHOWN SIGNS OF BROAD LOW
LEVEL ROTATION...WHICH MAY RESULT IN VERY BRIEF WEAK TORNADOES...OR
BRIEF DAMAGING WIND GUSTS.
HAZARDS INCLUDE...
POSSIBLE BRIEF WINDS TO OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
NINNEKAH...ALEX...BRADLEY...AGAWAM AND COX CITY.
LAT...LON 3487 9799 3495 9794 3493 9768 3468 9767
3479 9791
TIME...MOT...LOC 0020Z 297DEG 14KT 3489 9793
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT WED JUL 30 2014
OKZ027-028-039-040-310130-
MCCLAIN OK-GRADY OK-GARVIN OK-STEPHENS OK-
753 PM CDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN...SOUTHERN
GRADY...WESTERN GARVIN AND NORTHERN STEPHENS COUNTIES UNTIL 830 PM
CDT...
AT 749 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF LINDSAY TO 6 MILES NORTHEAST OF BRAY TO 5 MILES
NORTHWEST OF MARLOW...MOVING SOUTHEAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
PEA SIZED HAIL...
HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING...
AND FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
DUNCAN...MARLOW...LINDSAY...BRAY...ELMORE CITY...BRADLEY...FOSTER...
ANTIOCH...ERIN SPRINGS...COX CITY AND PERNELL.
LAT...LON 3474 9809 3481 9783 3496 9766 3467 9717
3451 9745 3448 9795
TIME...MOT...LOC 0049Z 310DEG 21KT 3479 9758 3472 9774 3469 9804
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED JUL 30 2014
OKZ039>041-045-046-310200-
JEFFERSON OK-GARVIN OK-MURRAY OK-STEPHENS OK-CARTER OK-
839 PM CDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHWESTERN GARVIN...WESTERN MURRAY...STEPHENS AND NORTHWESTERN
CARTER COUNTIES UNTIL 900 PM CDT...
AT 833 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF ANTIOCH TO 5 MILES NORTHWEST OF TATUMS TO 5
MILES WEST OF VELMA TO NEAR DUNCAN...MOVING SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
PEA SIZE HAIL...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
DUNCAN...HEALDTON...DAVIS...WYNNEWOOD...ELMORE CITY...VELMA...
SPRINGER...TATUMS...LOCO...RATLIFF CITY...FOSTER...GRAHAM...MILO...
TURNER FALLS...POOLEVILLE...ANTIOCH...HENNEPIN...PERNELL AND FOX.
LAT...LON 3421 9782 3455 9809 3458 9781 3468 9765
3483 9748 3460 9699 3425 9710 3417 9741
TIME...MOT...LOC 0133Z 306DEG 27KT 3476 9747 3452 9754 3446 9776 3450
9795
AUSTINThe Altus AFB radar (KFDR), 107 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Public report of 60 mph wind gusts. No damage was reported.
Water over both lanes of northeast 23rd street near Choctaw road. No vehicle damage was reported.
Extreme northwest wind measured at Burneyville mestonet site. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537427, 537429, 537431, 537432.